Teens be aware! There are three Friday the 13ths in 2015. February (well done, you survived!), March (this Friday) and November (get prepared).
Now if you are anything like me, you will be preparing for the November Friday now pulling together an all day marathon of shrieks, screams and scares to get you from breakfast to late night takeaway.
But, as people are often telling me, not everyone is like me. Some people are not thinking about which horror franchise they will be watching on a certain day in November. Some people are not thinking about whether it is better to stick to one franchise or should you mix and match. And, you might want to sit down for this one, some people might not even watch one horror film on Friday the 13th! I know! Right!
Well I thought I would save you the work and plot your Friday the 13th for you. Here is your itinerary.
Go to bed! You’re going to need you sleep for what I have planned for you on Friday. Set your alarm for 7am.
Friday the 13th
7am – Alarm goes off. Hit Snooze
7:10am – Alarm goes off again. Get up. Shower (cleanliness is important if you are going to be sat on your arse watching movies all day.
7:30am – Fried Breakfast with a strong coffee. Whilst preparing this, listen to the sound track of Halloween II
8am – Film Number 1
Halloween III – Season Of The Witch (Dir: Tommy Lee Wallace, 1982, 98 mins)
Controversial choice to start off. But Halloween III suffers from two things. No Michael Myers, so if you want that itch scratch you’re coming up short. And two it isn’t as good as Halloween and Halloween II. If you want to see a Halloween film why would you see Halloween III? You wouldn’t. So take it away from the Halloween season and it is a great little stand alone horror film. Plus it’s 8am so you’re a little fuzzy around the edges and perhaps a little more forgiving.
9:38am – Toilet break. Can’t stress the importance of well scheduled toilet breaks. This comes into play in a much bigger way once alcohol gets involved. But more on that later.
9:45am – Film Number 2
Okay so you’re awake now. You’ve been fed and watered. You’ve got one film on the board. So now let’s just jump in on the namesake franchise. Friday the 13th wouldn’t be a Friday the 13th without a Friday the 13th….that made more sense when I thought it.
There are 12 Friday the 13th films and unlike the Halloween franchise or the Nightmare On Elm Street franchise, there isn’t a bodefide classic that kicks off the run. Friday the 13th parts 1-3 are pretty much finding their feet. Jason isn’t in the first, he only gets the hockey mask in Part 3, Part 4 is the Final Chapter, followed by Part 5 (which is kind of the Halloween III of the Friday franchise). So where to start?
Jason Goes To Hell- The Final Friday (Dir: Adam Marcus, 1993, 87 mins) is an option. It draws a line under the first 8 films and throws in a few quirks to the mythos. It also has the origins of the Freddy Vs Jason film in the end credits. Which if you can work your way through the rest of the film, it is a cool little thing at the end.
Friday The 13th (Dir: Marcus Nispel, 2009, 97 mins) is also an option. A solid remake that kind of combines the first three Friday films into a streamlined, concise interpretation of the whole franchise. Teens, Lake, Drink and Drugs, Sex and Nudity and a big hulking Jason hacking his way through victims.
But you are probably only going to watch one Friday film during the marathon so I suggest sticking to the golden period of the 1980s and going for –
Jason Lives – Friday The 13th Part VI (Dir: Tom McLoughlin, 1986, 86 mins)
A wonderful, fun slasher film packed with horror references and great death scenes. The film firmly cements Jason as a Horror Monster from the line stretching back to James Whale’s Frankenstein. Resurrected by lighting as an unstoppable force, this is the film that made Jason the Supernatural entity rather than a psycho with a bag on his head. A lot more humour in this than in previous entries – probably due to the restrictions on the horror film in America and the UK at the time and of course due to the fact that this is the sixth time we’ve seen this story of a man killing teenagers!
11:11am – Toilet Break.
11:15am – Mid Morning snack and a coffee.
Strong coffee with a couple of rich tea biscuits (don’t go crazy with wacky biscuits this early in the day.)
11:25am – Film Number 3
Okay you’ve warmed up and had a couple of light fun horror flicks. Now we turn it up a notch with a harsher, nastier film to get the mind going.
Martyrs (Dir: Pascal Laugier, 2008, 99 mins)
A brilliantly nasty and innovative piece of filmmaking. Shocking and intense. This should get the heart rate going. At the forefront of the wave of French horror cinema that swept over the channel into the UK in the mid to late 2000s, This is probably the darkest this day of horror is going to get and Martyrs is definitely the one to see before lunch.
1:04pm – Lunch
You should be okay after a big breakfast and those two rich tea biscuits but in case you are peckish. Here’s two suggestions – Boiled Eggs (draw the faces of famous horror monsters on them and devour them!) or Tomato Soup…(cause it looks like blood)
1:30pm – Film Number 4
Bit of light relief is required after the ordeal of Martyrs and Boiled Eggs.
Critters (Dir: Stephen Herek, 1986, 82 mins)
Channeling Poltergeist and ET, Critters is a fun munch through farmland America with bunch of fun scenes, subtitled Critters and the peak of Billy Zane’s career. This should shake the brain free from Martyrs.
2:52pm -Toilet break (think about forcing a number two, might be good to get it out of the way now)
3:00pm – Film Number 5
Time for a classic. We’ve had modern terror and eighties fun today, time now to approach the genre’s history and look at its classics.
Eyes Without A Face (Dir: Georges Franju, 1960, 88 mins)
Franju’s classic tale of a surgeon whose daughter is involved in a terrible car crash which destroys her face. Her father tries to graft a replacement face for her but needs ‘donors’. Such a good film with surprisingly visceral surgery scenes.
4.22pm – Toilet break
4:30pm – Film Number 6
While we are in the black and white groove and still in pre-watershed territory, let’s hit Universal up for some classic horror.
Bride Of Frankenstein (Dir: James Whale, 1935, 75 mins)
A masterpiece to get you through to teatime. Director James Whale returns to the Monster that was such a huge hit in 1931, with this follow up. With a more camp sensibility and some great scenery chewing performances, Bride delivers a shot of classic Hollywood gothic to the proceedings with the iconic Elsa Lanchester as the white streaked Bride.
5:45pm – Tea-time. Pizza.
6:45pm – Film Number 7
After a double bill of Black and White it is time to inject some claret to the day. Time for another Italian delicacy.
Deep Red (Profondo Rosso) – (Dir: Dario Argento, 1975, 126 mins)
Dario Argento’s signature Giallo with a killer soundtrack, dizzying array of iconics death sequences and the now requisite black gloved killer. David Hemmings plays a jazz pianist teaching in Rome. He witnesses a murder and rushes to help the victim. He is convinced he saw something important and with the help of reporter Gianna (Daria Nicolodi) sets out to investigate.
8:51pm – Toilet Break
9pm – Film Number 8
Strip Nude For Your Killer (Dir: Andrea Bianchi, 1975, 98 mins)
Post watershed people! Following on from Dario Argento’s gialli opus, we acknowledge that not all Giallo films are as stylishly done but can still be great sleazy fun horrors. We also showcase leading lady of Giallo, Edwige Fenech. A series of murders strike among the members of a fashion agency. As the bodies pile up, will Magda (Fenech) find the killer in time to save her own neck?
Note – This image above is one of the only times that a character has clothes on in this movie.
10:38pm – Beer Number 1. Drinking too early is a mistake. Start now and you should be toasty come 5am.
11:00pm – Film Number 9
We’ve had slashers, monsters and martyrs today, time to bring forward that slow moving terror that is the zombie! But what to choose? Both Night Of The Living Dead and Dawn Of The Dead are undisputed masterpieces but are they too, pardon the pun, slow moving for an 11pm screening?
Shaun Of The Dead (Dir: Edgar Wright, 2004, 99 mins)
No real explanation. Fast moving and funny the perfect film to take you past midnight.
12:39am – Toilet break and Beer 2. Order takeaway to arrive after the next film finishes.
1am – Film Number 10
Brain Dead (Dir: Peter Jackson, 1992, 104 mins)
To quote the eloquent speaker Rhyno off of WWE “Gore! Gore! Gore!” A very messy funny horror flick from the man now known as The Hobbit man. Should get you into the final stretch with a smile on your face.
2:44am – Toilet break. Probably time to switch to coffee now. I wouldn’t recommend any more alcohol now. You’re nearly there.
Take away time. Eat through the first half only of the next film.
2:55am – Film Number 11
Society (Dir: Brian Yuzna, 1989, 99 mins)
A documentary about LA.
4:34am – Toilet break. Another coffee.
4:45am – Film Number 12
A Nightmare On Elm Street Part II – Freddy’s Revenge (Dir: Jack Sholder, 1985)
A film that was dismissed on release but now when you are 11 films in, the perfect time to revisit this underrated gem that expands on the Freddy idea without the baggage that the later films accumulated.
6:10am – Final Film Number 13
The Texas Chainsaw Massacre (Dir: Tobe Hooper, 1974, 83 mins)
End on a classic. As dawn breaks the image of Gunnar Hansen railing around wildly clutching his chainsaw as Marilyn Burns flees for her life are the last images you’ll remember as you climbing into bed and sleep……
The List In Full
Halloween III -Season Of The Witch, Jason Lives! Friday The 13th Part VI, Martyrs, Critters, Eyes Without A Face, Bride Of Frankenstein, Deep Red, Strip Nude For Your Killer, Shaun Of The Dead, Brain Dead, Society, Nightmare On Elm Street Part 2 – Freddy’s Revenge and The Texas Chainsaw Massacre
If you are still struggling with a film to see this Friday, why not check out Fright Club’s screening of Scream? With an introduction to boot.